Inequalities for linear combinations of monomials in p-Newton sequences. (English) Zbl 1305.15022

Summary: The partial order on monomials that corresponds to domination when evaluated at positive Newton sequences is fully understood. Here we take up the corresponding partial order on linear combinations of monomials. In part using analysis based upon the cone structure of the exponents in p-Newton sequences, an array of conditions is given for this new partial order. It appears that a characterization in general will be difficult. Within the case in which all coefficients are 1, the situation in which, for general sequence length, there are two monomials, each of length two and nonnegative integer exponents, the partial order is fully characterized. The characterization is combinatorial, in terms of indices in the monomials, and, already here there is much more than term-wise domination.


15A15 Determinants, permanents, traces, other special matrix functions
26D20 Other analytical inequalities
Full Text: DOI


[1] Hardy, G. H.; Littlewood, J. E.; Polya, G., Some simple inequalities satisfied by convex functions, Messenger Math., 58, 145-152, (1929) · JFM 55.0740.04
[2] Hardy, G.; Littlewood, J. E.; Polya, G., Inequalities, (1952), Cambridge University Press · Zbl 0047.05302
[3] Holtz, O., M-matrices satisfy newtonʼs inequalities, Proc. Amer. Math. Soc., 133, 3, 711-717, (2005) · Zbl 1067.15018
[4] Johnson, C. R.; Marijuán, C.; Pisonero, M., Matrices and spectra satisfying the Newton inequalities, Linear Algebra Appl., 430, 3030-3046, (2009) · Zbl 1189.15009
[5] Johnson, C. R.; Marijuán, C.; Pisonero, M.; Walch, O., Monomials inequalities for Newton coefficients and determinantal inequalities for p-Newton matrices, (Trends in Mathematics, Notions of Positivity and the Geometry of Polynomials, (2011), Springer), 275-282 · Zbl 1250.15025
[6] Karlin, S.; Novikoff, A., Generalized convex inequalities, Pacific J. Math., 13, 1251-1279, (1963) · Zbl 0126.28102
[7] Marshall, A. W.; Olkin, I.; Arnold, B. C., Inequalities: theory of majorization and its applications, Springer Ser. Statist., (2011), Springer New York · Zbl 1219.26003
[8] I. Newton, Arithmetica universalis: sive de compositione et resolutione arithmetica liber, 1707.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.